U.S. Virgin Islands, 2002

Drought in U.S. Virgin Islands, December 1 to 31, 2002

December 1 to 31, 2002 · NWS SJU · 1 event in 1 county or zone

The Virgin Islands Daily New reported that East End of St. Croix was suffering a localized severe drought .

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The Virgin Islands Daily New reported that East End of St. Croix was suffering a localized severe drought . According to local farmers this drought compares to the drought of the early 70s. Major impact to cattle farmers because they had to feed cattle, which normally they don't. Accumulated rainfall for St. Croix through 2002 was deficient when compared to the normals for all NWS coop stations. During the last seven months of the year, only (52-58) percent of normal rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 1, 3:00 AM AST, 5 hours earlier.

Area forecast discussion, Dec 1, 3:00 AM AST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
300 AM AST SUN DEC 1 2002

.SHORT TERM...TODAY AND TONIGHT...
GENERALLY DRY AND STABLE CONDITIONS TO PREVAIL FOR THE SHORT TERM
PERIOD AS THE MID TO UPPER RIDGE BUILDS ACROSS THE AREA THROUGH
EARLY MONDAY AND THEN SHIFTS SOUTHWEST. SATELLITE SHOWS BROKEN
PATCHES OF CLOUDS ACROSS THE LEEWARD ISLANDS MOVING WEST. AGREES
WITH SLIGHT INCREASE IN MOISTURE DEPICTED BY MODEL FOR TODAY WITH
MOST OF IT TRACKING SOUTH OF PUERTO RICO WITH THE NORTH FRINGES
TOUCHING THE SOUTH PART OF THE ISLAND. RADAR DISPLAYING GREATER
COVERAGE TONIGHT THAN IT DID YESTERDAY BUT WITH HIGH ALOFT WOULD
EXPECT ANOTHER GENERALLY DRY AND SEASONAL DAY ACROSS THE AREA EXCEPT
SCATTERED SHOWERS FOR THE WEST AND NORTHWEST DURING THE AFTERNOON.

WILL KEEP HEAVY SURF ADVISORY (HSA) IN EFFECT ALL NORTH COASTLINES
EXCEPT ST. CROIX...AS WELL AS SMALL CRAFT ADVISORY FOR THE OFF SHORE
ATLANTIC WATERS. LATEST WAVEWATCH GUIDANCE STILL INDICATES 1.8 METER
NORTH SWELLS AT AROUND 10 SECONDS NOW AFFECTING ATLANTIC WATERS AND
CARIBBEAN PASSAGES. HAVE TO GO WITH THIS AS HAVE NO MARINE REPORTS
TO VERIFY BY. SO...SWELLS OF THIS HEIGHT AND PERIOD YIELD BREAKING
WAVES REACHING JUST OVER 10 FEET...WHICH WOULD MEET HSA THRESHOLD.
THEREFORE...WILL KEEP HSA GOING FOR MORNING FORECAST.
HOWEVER...GUIDANCE INDICATES THAT THIS SET OF NORTHERLY SWELL IS AT
ITS PEAK CURRENTLY AND WILL BEGIN TO DECLINE SLOWLY THROUGHOUT THE
DAY. AS SUCH...HSA AND SCA WILL LIKELY ONLY BE NEEDED NEXT 12
HOURS...AS SEAS/BREAKERS WILL FALL BELOW THESE THRESHOLDS THEREAFTER.
MODELS ALSO BRINGING INCREASING SWELLS FROM THE EAST NORTHEAST ON
TUESDAY WITH A PEAK OF 2.3 METERS ACROSS VI WATERS ON THURSDAY. SO
SCA WILL REMAIN IN PLACE THRU MOST OF WEEK.

.LONGER TERM...MONDAY THROUGH SATURDAY....
INCREASE IN LOW LEVEL INSTABILITY IN STORE FOR MONDAY THROUGH THE
EVENING IN ASSOCIATION WITH AN INCREASE IN WINDS IN THE TRADE WIND
FLOW. TROUGH MORE EVIDENT AT 700 MB. AVN MODEL HAS BEEN PERSISTENT
ON THIS FEATURE AND A LARGE MOISTURE AREA APPEARS TO LINGER THRU
TUESDAY NIGHT AND EVEN INTO WEDNESDAY WITH THE MRF MAINTAINING
MOISTURE THRU SATURDAY MORNING. BREEZY CONDITIONS LIKELY MONDAY
AFTERNOON THROUGH TUESDAY MORNING. WEAK SHORT WAVE TROUGH FORECAST
TO BE OVER EAST CUBA TUE NIGHT AND WILL MOVE OVER US ON WEDNESDAY
TRIGGERING SHOWER ACTIVITY.

DG/RM

EQUIPMENT: NO PROBLEMS.

.SJU...
.PR...SCA AMZ710. HSA ALL NORTH COASTS.
.VI...HSA NORTH COASTS EXCEPT ST. CROIX.

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Dec 1, 6:00 AM AST, 2 hours before
PRZ001>013-VIZ001-002-AMZ710>750-022200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN DEC 01 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

ISOLATED SHOWERS WILL AFFECT THE NORTH AND EAST SECTIONS OF PUERTO
RICO THIS MORNING BECOMING SCATTERED ALONG THE INTERIOR...WEST AND
NORTHWEST THIS AFTERNOON WITH THE CHANCE FOR THUNDERSTORMS. URBAN
AND RURAL FLOODING POSSIBLE ALONG THE WEST INTERIOR AND NORTHWEST.

NORTH SWELLS TO AFFECT NORTH COASTAL AREAS TODAY AND MONDAY. HEAVY
SURF ADVISORY IN EFFECT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT NECESSARY.

.MONDAY THROUGH THURSDAY...

A BATCH OF MOISTURE WILL ARRIVE TO THE AREA ON LATE MONDAY WITH A
FAIRLY GOOD CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS. MOISTURE
LINGERS THROUGH THE MIDDLE OF THE WEEK WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP TUESDAY AND WEDNESDAY
WITH THE POTENTIAL FOR URBAN FLOODING ALONG WEST PUERTO RICO.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

WIDELY SCATTERED SHOWERS WILL AFFECT THE VIRGIN ISLANDS TODAY AND
TONIGHT BUT NO SIGNIFICANT RAINFALL ACCUMULATIONS ARE EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT NECESSARY.

.MONDAY THROUGH THURSDAY...

A BATCH OF MOISTURE WILL ARRIVE TO THE AREA ON MONDAY AFTERNOON WITH
A FAIRLY GOOD CHANCE FOR SHOWERS THROUGH MONDAY NIGHT. ANOTHER ARE
OF CLOUDS AND SHOWERS IS FORECAST FOR TUESDAY NIGHT AND WEDNESDAY
WITH SCATTERED SHOWERS.

RM
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 drought. Local standard time, as filed.

Drought, St. Croix

When
December 1, 8:00 AM AST to December 31, 8:00 AM AST
Where
St. Croix forecast zone
Crop damage
$200,000
Reported by
NEWSPAPER

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in U.S. Virgin Islands in 2002Every state in 2002This day in weather historyWarnings in U.S. Virgin Islands, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324137.